Forum Replies Created
Hi Carl. My husband had a resection for ICC in November 2011 but it recurred in September 2012. His oncologist sent him for a consultation at the U of Chicago where they were doing a Folfirinox trial. My husband wasn’t eligible for the trial but the two oncologists recommended he try Folfirinox anyway. His first treatment was on November 1, 2012. He had very few side effects for the first eight weeks but then began experiencing more serious problems with diarrhea and fatigue as well as neuropathy. After my husband had completed sixteen weeks on Folfirinox, the doctor modified the treatment somewhat by reducing the dosage of one of the drugs and eliminating oxaliplatin. These changes greatly reduced the side effects and the recent scan showed that the tumors are still stable.
My husband is ten years older than your wife but he was able to handle the side effects pretty well and has kept working full-time throughout the treatment. However, each person reacts differently and Folfirinox is a very tough regimen that many people are unable to tolerate. The data seems to show that it is the preferred treatment for pancreatic cancer but research on its effect on cholangiocarcinoma is limited. Best wishes to your wife.
Thank you all for your kind words. It is hard to have to deal with scans every eight weeks but we are glad the oncologist is monitoring Terry so closely. Perhaps we are in complete denial but we have chosen to treat this as a chronic disease that needs to be managed until a more effective treatment comes along. Terry is optimistic by nature but I need a little more help sometimes and the support I have received on this discussion board has been invaluable.
Hi Crissie. You may have heard some very frightening things about chemo but so much depends on the type of chemo, the physical condition of the person receiving it, and many other factors. My husband was on a very tough chemo regimen but went several months before having any significant side effects. Once the side effects appeared, things were more difficult for him but he was still able to work and enjoy himself much of the time. Later the doctor changed his dosage and he is now feeling quite well. Some people experience side effects shortly after having chemo, some a few days later, and some not at all. Like everything else relating to this cancer, it is different for each person.
My husband was on Xeloda last year and it was at least two months before he had any problems with hand and foot syndrome. Even then it was fairly mild until he spent a couple of hours doing yard work. Apparently he put a lot of pressure on his toes when he was kneeling in the dirt and ended up losing some toenails as a result. Otherwise, it wasn’t too bad and lots of lotion definitely helped.
My husband’s oncologist at the University of Chicago used Foundation Medicine in Boston.
Thank you Marion. This is a wonderful opportunity and I am looking forward to using the knowledge and skills I gain through the RAN program to benefit the Cholangiocarcinoma Foundation.April 8, 2013 at 1:04 am in reply to: My Take on The 3rd CanLiv Hepatobiliary Research symposium on 4/5/2013 #70565
Great information! I was pleased that you had a positive impression of Dr. Catenacci. My husband wasn’t eligible for his clinical trial but we were quite impressed by his knowledge and ease with patients and anticipate more interaction with him in the future.
My husband had a port installed last November and has had no problems at all. He had minor pain for a day or two afterwards but none since. There were some precautions regarding bathing for a few weeks but once the skin grew over, he was able to shower normally. It’s now just a small bump in his chest and he doesn’t give it much thought. The best thing is that they are able to use it for all of his blood tests as well as his chemo.
Best wishes for a speedy recovery for Lauren.
As an update, we solved this mystery. Soon after I wrote my message, my husband started experiencing more cold symptoms and he is now feeling much better. I, on the other hand, caught his cold and am now feeling miserable. In any event, I’m glad it was just a cold this time and not some new chemo side effect.
That’s a good question, Lainy. The doctor eliminated his oral dexmethasone a few weeks ago since he never seems to get any nausea but I think they still give it to him when he receives his chemo. I’ll ask the doctor if that could be part of the problem. I loved your comment about Terry being a warrior. No matter what happens he continues to be positive and upbeat. Today is his birthday so we had dinner with some family members at a local restaurant. Terry acknowledged that it has been a hard year but said he is extremely grateful to be having another birthday. I love the stories you tell about your husband. It sounds like he was much the same way.
I think it’s an interesting topic, Randi and Lainy. It’s hard for a board to address everyone’s needs and whatever you decide is fine with me. I’ve never found an internet board that is friendier and more supportive than this one.
I think most patients learn the statistics very early in the process. When my husband was first diagnosed, we received an information pamphlet from the American Cancer Society that was less than encouraging. I came to this website for information and I have found a wealth of it from Marion, Percy, Gavin and others who post links to studies and websites about cholangiocarcinoma. Like Clarem, I find some of the personal stories, particularly about patients in the final stages of the disease, the most difficult to read. For a long time I limited myself to the more scientific sections of the board as well as the “good news/what’s working” section but I then found that I could learn a lot from the other sections of the board too. Although some of the posts make me sad, many of them are full of hope and provide information we would never learn elsewhere. Personally, I like the open discussion on this board and would not be in favor of changing it.
Hi Marion. The oncologist lowered the dosage of the Irinotecan last time and that made a big difference with respect to the diarrhea which was the biggest problem. The doctor was more worried about the Oxaliplatin because of possible permanent damage from the neuropathy.
Thanks Lainy. I just noticed I made some spelling errors – Oxaliplatin and chemoembolization. Oh well, it was a very long day!